Analysis & PDE

  • Anal. PDE
  • Volume 11, Number 6 (2018), 1343-1380.

Propagation of chaos, Wasserstein gradient flows and toric Kähler–Einstein metrics

Robert J. Berman and Magnus Önnheim

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Motivated by a probabilistic approach to Kähler–Einstein metrics we consider a general nonequilibrium statistical mechanics model in Euclidean space consisting of the stochastic gradient flow of a given (possibly singular) quasiconvex N-particle interaction energy. We show that a deterministic “macroscopic” evolution equation emerges in the large N-limit of many particles. This is a strengthening of previous results which required a uniform two-sided bound on the Hessian of the interaction energy. The proof uses the theory of weak gradient flows on the Wasserstein space. Applied to the setting of permanental point processes at “negative temperature”, the corresponding limiting evolution equation yields a drift-diffusion equation, coupled to the Monge–Ampère operator, whose static solutions correspond to toric Kähler–Einstein metrics. This drift-diffusion equation is the gradient flow on the Wasserstein space of probability measures of the K-energy functional in Kähler geometry and it can be seen as a fully nonlinear version of various extensively studied dissipative evolution equations and conservation laws, including the Keller–Segel equation and Burger’s equation. In a companion paper, applications to singular pair interactions in one dimension are given.

Article information

Anal. PDE, Volume 11, Number 6 (2018), 1343-1380.

Received: 28 June 2016
Revised: 9 October 2017
Accepted: 12 January 2018
First available in Project Euclid: 23 May 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 00A05: General mathematics

statistical mechanics Kähler–Einstein metrics propagation of chaos Langvin equation


Berman, Robert J.; Önnheim, Magnus. Propagation of chaos, Wasserstein gradient flows and toric Kähler–Einstein metrics. Anal. PDE 11 (2018), no. 6, 1343--1380. doi:10.2140/apde.2018.11.1343.

Export citation


  • L. Ambrosio, N. Gigli, and G. Savaré, Gradient flows in metric spaces and in the space of probability measures, Birkhäuser, Basel, 2005.
  • L. Ambrosio, G. Savaré, and L. Zambotti, “Existence and stability for Fokker–Planck equations with log-concave reference measure”, Probab. Theory Related Fields 145:3-4 (2009), 517–564.
  • L. Ambrosio, M. Colombo, G. De Philippis, and A. Figalli, “A global existence result for the semigeostrophic equations in three dimensional convex domains”, Discrete Contin. Dyn. Syst. 34:4 (2014), 1251–1268.
  • R. J. Berman, “Kähler–Einstein metrics, canonical random point processes and birational geometry”, preprint, 2013. To appear in AMS Proceedings of the 2015 Summer Research Institute on Algebraic Geometry.
  • R. J. Berman, “Statistical mechanics of permanents, real-Monge–Ampère equations and optimal transport”, preprint, 2013.
  • R. J. Berman, “A thermodynamical formalism for Monge–Ampère equations, Moser–Trudinger inequalities and Kähler–Einstein metrics”, Adv. Math. 248 (2013), 1254–1297.
  • R. J. Berman, “Large deviations for Gibbs measures with singular Hamiltonians and emergence of Kähler–Einstein metrics”, Comm. Math. Phys. 354:3 (2017), 1133–1172.
  • R. J. Berman, “Stability of some fully-nonlinear shock waves and toric Kähler–Einstein metrics”, in preparation.
  • R. J. Berman and B. Berndtsson, “Real Monge–Ampère equations and Kähler–Ricci solitons on toric log Fano varieties”, Ann. Fac. Sci. Toulouse Math. $(6)$ 22:4 (2013), 649–711.
  • R. J. Berman and C. H. Lu, “A drift-diffusion equation in complex geometry and convergence towards Kähler–Einstein metrics”, in preparation.
  • R. J. Berman and M. Önnheim, “Propagation of chaos for a class of first order models with singular mean field interactions”, preprint, 2016.
  • R. Berman, S. Boucksom, and D. Witt Nyström, “Fekete points and convergence towards equilibrium measures on complex manifolds”, Acta Math. 207:1 (2011), 1–27.
  • A. Blanchet, E. A. Carlen, and J. A. Carrillo, “Functional inequalities, thick tails and asymptotics for the critical mass Patlak–Keller–Segel model”, J. Funct. Anal. 262:5 (2012), 2142–2230.
  • W. Braun and K. Hepp, “The Vlasov dynamics and its fluctuations in the $1/N$ limit of interacting classical particles”, Comm. Math. Phys. 56:2 (1977), 101–113.
  • Y. Brenier, “Polar factorization and monotone rearrangement of vector-valued functions”, Comm. Pure Appl. Math. 44:4 (1991), 375–417.
  • Y. Brenier, “Hilbertian approaches to some non-linear conservation laws”, pp. 19–35 in Nonlinear partial differential equations and hyperbolic wave phenomena, edited by H. Holden and K. H. Karlsen, Contemp. Math. 526, Amer. Math. Soc., Providence, RI, 2010.
  • Y. Brenier, “A modified least action principle allowing mass concentrations for the early universe reconstruction problem”, Confluentes Math. 3:3 (2011), 361–385.
  • Y. Brenier, “A double large deviation principle for Monge–Ampère gravitation”, Bull. Inst. Math. Acad. Sin. $($N.S.$)$ 11:1 (2016), 23–41.
  • Y. Brenier and E. Grenier, “Sticky particles and scalar conservation laws”, SIAM J. Numer. Anal. 35:6 (1998), 2317–2328.
  • Y. Brenier, U. Frisch, M. Hénon, G. Loeper, S. Matarrese, R. Moyhayaee, and A. Sobolevskiĭ, “Reconstruction of the early universe as a convex optimization problem”, Mon. Not. R. Astron. Soc. 346:2 (2003), 501–524.
  • X. Chen and K. Zheng, “The pseudo-Calabi flow”, J. Reine Angew. Math. 674 (2013), 195–251.
  • M. Cullen, W. Gangbo, and G. Pisante, “The semigeostrophic equations discretized in reference and dual variables”, Arch. Ration. Mech. Anal. 185:2 (2007), 341–363.
  • D. A. Dawson and J. Gärtner, “Large deviations from the McKean–Vlasov limit for weakly interacting diffusions”, Stochastics 20:4 (1987), 247–308.
  • A. Dembo and O. Zeitouni, Large deviations techniques and applications, Jones and Bartlett, Boston, 1993.
  • S. K. Donaldson, “Kähler geometry on toric manifolds, and some other manifolds with large symmetry”, pp. 29–75 in Handbook of geometric analysis, I, edited by L. Ji et al., Adv. Lect. Math. 7, International Press, Somerville, MA, 2008.
  • N. Fournier and B. Jourdain, “Stochastic particle approximation of the Keller–Segel equation and two-dimensional generalization of Bessel processes”, Ann. Appl. Probab. 27:5 (2017), 2807–2861.
  • U. Frisch and J. Bec, “Burgulence”, pp. 341–383 in New trends in turbulence (Les Houches, 2000), edited by M. Lesieur et al., EDP Sci., Les Ulis, 2001.
  • U. Frisch, S. Matarrese, R. Mohayaee, and A. Sobolevski, “A reconstruction of the initial conditions of the universe by optimal mass transportation”, Nature 417 (2002), 260–262.
  • K. Fujita, “On Berman–Gibbs stability and $K$-stability of $\mathbb{Q}$-Fano varieties”, Compos. Math. 152:2 (2016), 288–298.
  • M. Hairer, “Solving the KPZ equation”, Ann. of Math. $(2)$ 178:2 (2013), 559–664.
  • M. Hauray and S. Mischler, “On Kac's chaos and related problems”, J. Funct. Anal. 266:10 (2014), 6055–6157.
  • J.-B. Hiriart-Urruty, “Extension of Lipschitz functions”, J. Math. Anal. Appl. 77:2 (1980), 539–554.
  • E. Hopf, “The partial differential equation $u_t+uu_x=\mu u_{xx}$”, Comm. Pure Appl. Math. 3 (1950), 201–230.
  • I. Itenberg and G. Mikhalkin, “Geometry in the tropical limit”, Math. Semesterber. 59:1 (2012), 57–73.
  • R. Jordan, D. Kinderlehrer, and F. Otto, “The variational formulation of the Fokker–Planck equation”, SIAM J. Math. Anal. 29:1 (1998), 1–17.
  • M. Kac, “Foundations of kinetic theory”, pp. 171–197 in Proceedings of the Third Berkeley Symposium on Mathematical Statistics and Probability, 1954–1955, III, University of California Press, Berkeley, 1956.
  • M. Kardar, G. Parisi, and Y.-C. Zhang, “Dynamic scaling of growing interfaces”, Phys. Rev. Lett. 56:9 (1986), 889–892.
  • E. F. Keller and L. A. Segel, “Initiation of slime mold aggregation viewed as instability”, J. Theo. Biol. 26:3 (1970), 399–415.
  • P. D. Lax, Hyperbolic systems of conservation laws and the mathematical theory of shock waves, CBMS-NSF Regional Conference Series in Applied Mathematics 11, Society for Industrial and Applied Mathematics, Philadelphia, PA, 1973.
  • G. Loeper, “A fully nonlinear version of the incompressible Euler equations: the semigeostrophic system”, SIAM J. Math. Anal. 38:3 (2006), 795–823.
  • J. Lott and C. Villani, “Ricci curvature for metric-measure spaces via optimal transport”, Ann. of Math. $(2)$ 169:3 (2009), 903–991.
  • U. F. Mayer, “Gradient flows on nonpositively curved metric spaces and harmonic maps”, Comm. Anal. Geom. 6:2 (1998), 199–253.
  • R. J. McCann, “A convexity principle for interacting gases”, Adv. Math. 128:1 (1997), 153–179.
  • H. P. McKean, Jr., “A class of Markov processes associated with nonlinear parabolic equations”, Proc. Nat. Acad. Sci. U.S.A. 56 (1966), 1907–1911.
  • H. P. McKean, Jr., “Propagation of chaos for a class of non-linear parabolic equations”, pp. 41–57 in Stochastic differential equations $($Lecture Series in Differential Equations, Session 7, Catholic Univ., 1967$)$, Air Force Office Sci. Res., Arlington, VA, 1967.
  • J. Messer and H. Spohn, “Statistical mechanics of the isothermal Lane–Emden equation”, J. Statist. Phys. 29:3 (1982), 561–578.
  • S. Mischler, C. Mouhot, and B. Wennberg, “A new approach to quantitative propagation of chaos for drift, diffusion and jump processes”, Probab. Theory Related Fields 161:1-2 (2015), 1–59.
  • L. Natile and G. Savaré, “A Wasserstein approach to the one-dimensional sticky particle system”, SIAM J. Math. Anal. 41:4 (2009), 1340–1365.
  • F. Otto, “The geometry of dissipative evolution equations: the porous medium equation”, Comm. Partial Differential Equations 26:1-2 (2001), 101–174.
  • D. W. Robinson and D. Ruelle, “Mean entropy of states in classical statistical mechanics”, Comm. Math. Phys. 5 (1967), 288–300.
  • F. Schwabl, Statistical mechanics, Springer, 2002.
  • S. F. Shandarin and Y. B. Zel'dovich, “The large-scale structure of the universe: turbulence, intermittency, structures in a self-gravitating medium”, Rev. Modern Phys. 61:2 (1989), 185–220.
  • D. W. Stroock and S. R. S. Varadhan, Multidimensional diffusion processes, Grundlehren der mathematischen Wissenschaften 233, Springer, 1997.
  • A.-S. Sznitman, “Topics in propagation of chaos”, pp. 165–251 in École d'Été de Probabilités de Saint-Flour XIX–-1989, edited by P. L. Hennequin, Lecture Notes in Math. 1464, Springer, 1991.
  • C. Villani, Topics in optimal transportation, Graduate Studies in Mathematics 58, Amer. Math. Soc., Providence, RI, 2003.
  • X.-J. Wang and X. Zhu, “Kähler–Ricci solitons on toric manifolds with positive first Chern class”, Adv. Math. 188:1 (2004), 87–103.
  • E. Weinan, Y. G. Rykov, and Y. G. Sinai, “Generalized variational principles, global weak solutions and behavior with random initial data for systems of conservation laws arising in adhesion particle dynamics”, Comm. Math. Phys. 177:2 (1996), 349–380.